Hives and fever are usually caused by an illness that develops because of a virus. An individual usually develops a fever because of a virus and hives due to an allergic reaction to the virus. This differs from the reason most people get hives, which is as an allergic reaction to food, medication, or a substance that touches the skin. Fever does not usually develop with such allergic reactions, however. The presence of the fever is often the major indicator that the hives are caused by a virus rather than a typical allergen.
Most people are familiar with hives that develop when a person is exposed to an allergen, but an infection can cause this type of reaction as well. Usually, the infections that cause hives are caused by viruses. In a case of viral hives, the immune system responds to the foreign invader by releasing chemicals, including histamine, which results in swelling, welts or bumps, and itching.
In most cases, there is no need to feel alarmed by the presence of hives and fever. Often, this reaction occurs with just a minor viral illness, especially when children are affected. For example, an illness as minor as a common cold may cause both hives and a fever. If the fever is low-grade and is only marked by minor symptoms in addition to the hives, it is unlikely to be a serious illness. If hives and fever persist for an extended period, however, a person may do well to seek advice from his doctor.
Unfortunately, fever and hives may also develop as a sign of a more serious infection. For example, these symptoms may develop when a person has mononucleosis, the flu, hepatitis or Epstein-Barr virus. An individual may even develop them when he has human immunodeficiency virus (HIV) or acquired immune deficiency syndrome (AIDS).
When a person has hives and fever, he may not need treatment. This depends, however, on the severity of the hives and the severity of a person’s temperature. A person may take an over-the-counter (OTC) antihistamine to treat hives, while fever reducers may prove helpful for lowering a person's body temperature. It is important, however, for a person to ask his doctor whether or not it is safe to take his choice of antihistamines with a fever reducer, as mixing some medications may cause harmful reactions. Alternatively, a person may use a medication that safely includes both an antihistamine and a fever reducer among its ingredients.